Format

Send to:

Choose Destination
See comment in PubMed Commons below
Geriatr Gerontol Int. 2009 Sep;9(3):326-8. doi: 10.1111/j.1447-0594.2009.00521.x.

Toxic encephalopathy after taking dried seeds of Datura stramonium in two elderly subjects.

Author information

  • 1Department of Neurology, Wonkwang University Sanbon Medical Center, Gunpo, Korea. suksh@wonkwang.ac.kr

Abstract

An altered mentality, or delirium, is a common medical condition of the elderly in emergency medicine or neurology clinics. Among causes of this, toxic etiology due to an anticholinergic agent is not rare. The authors present two elderly women who were brought to an emergency room because of anticholinergic syndrome. The patients displayed agitative behavior, confusion, urinary retention, dry mouth and dilated pupils within 3 h of ingesting the dried seeds of Datura stramonium which has been used as a herbal medicine or as a traditional folk remedy for relieving coughing and asthma in Korea. They were discharged with a complete recovery after receiving conservative therapy for 5 days. Physicians of emergency medicine should be mindful of anticholinergic syndrome due to herbal medicine when the elderly with a history of delirium come to a hospital.

PMID:
19702945
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Blackwell Publishing
    Loading ...
    Write to the Help Desk